Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 170, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 28, 2008, 11:14 PM CDT for 5 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2008, 11:14 PM CDT (04:14 UTC)
- Expired
- Aug 29, 2008, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3067 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 290414
FFWSGF
MOC065-161-169-203-215-291000-
/O.NEW.KSGF.FF.W.0170.080829T0414Z-080829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT THU AUG 28 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN SOUTH CENTRAL MISSOURI...
NORTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
PULASKI COUNTY IN CENTRAL MISSOURI...
SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 500 AM CDT.
* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE OCCURRING ACROSS THE
WARNED AREA. THIS HEAVY RAINFALL WILL RAPIDLY LEAD TO FLASH
FLOODING...PARTICULARLY ALONG SMALL CREEKS AND STREAMS.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3708 9113 3771 9241 3802 9240 3801 9203
3784 9201 3779 9180 3779 9132 3771 9131
3770 9117 3759 9116 3759 9131 3751 9131
3750 9121 3726 9116 3725 9112 3721 9113
3714 9102 3710 9102
$$1 follow-up statement
000
WGUS73 KSGF 290551
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 AM CDT FRI AUG 29 2008
MOC065-161-169-203-215-291000-
/O.CON.KSGF.FF.W.0170.000000T0000Z-080829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-PULASKI MO-PHELPS MO-DENT MO-
1251 AM CDT FRI AUG 29 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
DENT...NORTHEASTERN TEXAS...NORTHERN SHANNON...PULASKI AND SOUTHERN
PHELPS COUNTIES...
AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
AFFECTING AREAS FROM WAYNESVILLE TO SALEM TO ROUND SPRING. RADAR
RAINFALL ESTIMATES INDICATE THAT AN ADDITIONAL ONE TO TWO INCHES OF
RAIN HAS FALLEN SINCE MIDNIGHT.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
LAT...LON 3708 9113 3771 9241 3802 9240 3801 9203
3784 9201 3779 9180 3779 9132 3771 9131
3770 9117 3759 9116 3759 9131 3751 9131
3750 9121 3726 9116 3725 9112 3721 9113
3714 9102 3710 9102
$$
TERRYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:23 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 28, 9:23 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 923 PM CDT THU AUG 28 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THUNDERSTORM ACTIVITY IS BEGINNING A DOWNWARD TREND IN TERMS OF SEVERITY. WHILE MLCAPE VALUES ARE STILL IN EXCESS OF 3000 TO 4000 J/KG OUT AHEAD OF THE ACTIVITY...THE GUST FRONT HAS BEGUN TO OUTRUN THE CONVECTION ACROSS MUCH OF CENTRAL MISSOURI. THE CONVECTION IS ALSO BEGINNING TO DIVE SOUTH OF THE BEST DEEP LAYER SHEAR...WITH 0-6 KM SHEAR ACROSS MUCH OF SOUTHWEST MISSOURI LESS THAN 20 KTS. A FEW CELLS HAVE BEEN ABLE TO DEVELOP OUT AHEAD OF THE MAIN AREA OF CONVECTION ACROSS PHELPS AND PULASKI COUNTIES. THIS ACTIVITY HAD SHOWN A FEW SIGNS OF PROMISE BUT IS LACKING THE SHEAR TO ORGANIZE INTO ANY SEVERE THREAT AT THE MOMENT. THE STRONGEST AREA OF THUNDERSTORMS HAS ISOLATED ITSELF FROM THE REST OF THE LINE ACROSS EAST CENTRAL KANSAS. SHEAR IS SLIGHTLY BETTER WITH THIS ACTIVITY BUT IT ALSO HAS SHOWN SIGNS OF DECREASING INTENSITY OVER THE PAST HOUR AND ITS GUST FRONT ALSO APPEARS TO BE RUNNING OUT AHEAD. ELEVATED THUNDERSTORMS HAVE DEVELOPED IN THE WAKE OF THE COLD FRONT AND MAY PROVIDE THE BEST CHANCE FOR RAIN TO THE CENTRAL CWA OVERNIGHT...BUT THIS WILL NEED TO BE MONITORED AS THE EVENING PROGRESSES AND THE SOUTHWARD PROGRESSION OF THE FRONTAL BOUNDARY SLOWS. TEMPERATURES AND POPS HAVE BEEN ADJUSTED FOR GUST FRONT AND PRECIPITATION ARRIVAL THROUGH 12Z. BARJENBRUCH && .DISCUSSION... MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE DEAL WITH AN APPROACHING COLD FRONT AND THE ASSOCIATED SHOWER AND THUNDERSTORM CHANCES TONIGHT AND FRIDAY. SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... CURRENTLY...AN OUTFLOW BOUNDARY IS LOCATED ACROSS CENTRAL MISSOURI WHERE SHORT LIVED ISOLATED CONVECTION IS DEVELOPING. THE MAIN COLD FRONT REMAINS WELL TO THE NORTH AS IT IS JUST ENTERING EXTREME NORTHWESTERN MISSOURI. A LINE OF THUNDERSTORMS IS CURRENTLY DEVELOPING ALONG THE FRONT AS IT SLOWLY PUSHES SOUTH. ISOLATED THUNDERSTORMS DEVELOPMENT WILL CONTINUE TO BE POSSIBLE ACROSS CENTRAL MISSOURI AS THE ATMOSPHERE HAS BECOME QUITE UNSTABLE AS ML CAPES RANGE FROM 3000-4000J/KG ACROSS THE AREA. DRIER AIR ALOFT IS LIMITING THE THUNDERSTORM POTENTIAL ACROSS MUCH OF THE CWA...BUT WITH THE WEAK BOUNDARY ACROSS CENTRAL MISSOURI SOME SHORT LIVED ISOLATED SHOWERS AND THUNDERSTORMS HAVE BEEN ABLE TO DEVELOP. THE SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE FRONT ACROSS NORTHERN MISSOURI WILL CONTINUE TO PUSH SOUTH TOWARDS THE NORTHERN CWA LATER THIS EVENING. INSTABILITY WILL BEGIN TO DECREASE AS THE SUN BEGINS TO SET...BE ENOUGH INSTABILITY SHOULD STILL BE IN PLACE FOR A FEW STORMS TO BECOME STRONG TO MARGINALLY SEVERE THIS EVENING ALONG THE FRONT. HAVE RAISED POPS ACROSS CENTRAL MISSOURI TO ACCOUNT FOR THIS ACTIVITY. THE BETTER UPPER LEVEL DYNAMICS WILL REMAIN NORTH OF THE AREA...SO THERE SHOULD NOT BE MUCH IN THE WAY OF A LOW LEVEL JET TO KEEP THE CONVECTION ON GOING OVERNIGHT. THEREFORE...THE CONVECTION SHOULD WEAKEN AND BECOME LESS WIDESPREAD AND MORE SCATTERED IN NATURE IF IT DOES NOT DIE OUT ALTOGETHER DURING THE OVERNIGHT HOURS. THE FRONT WILL LIKELY BE LOCATED ROUGHLY ALONG THE HIGHWAY 60 CORRIDOR ON FRIDAY. THE FRONT SHOULD BE THE FOCUS FOR REDEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN HALF OF THE CWA LATE FRIDAY MORNING INTO THE EVENING HOURS BEFORE THE FRONT PUSHES SOUTH AND OUT OF THE AREA. A DRIER AND SLIGHTLY COOLER AIRMASS WILL MOVE INTO THE AREA BEHIND THE FRONT...LEAVING SATURDAY TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL WITH LITTLE IN THE WAY OF PRECIPITATION CHANCES EXPECTED AT THIS TIME. WISE LONG TERM (SUNDAY THROUGH THURSDAY)... MED RANGE MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN. UPPER RIDGING WILL BUILD OVER THE EASTERN CONUS WITH TROUGHING NOTED OVER THE WEST. QUIET WEATHER CONDITIONS AND SEASONABLY WARM TEMPERATURES ARE EXPECTED SUNDAY THROUGH TUESDAY. UPPER RIDGING WILL BE THE STRONGEST OVER THE EASTERN CONUS AT THIS TIME...KEEPING THE STRONGER BELT OF WESTERLIES WELL TO OUR NORTH AND WEST. ENERGY EJECTING FROM THE WESTERN TROUGH WILL HEAD INTO THE DAKOTAS AND UPPER MIDWEST. THIS WILL ALLOW A COLD FRONT TO APPROACH THE AREA...BUT IT QUICKLY BECOMES PARALLEL TO THE UPPER FLOW... STALLING JUST TO OUR NORTHWEST BY MIDWEEK. IN THE MEANTIME... ALL EYES WILL BE ON THE BEHAVIOR OF GUSTAV. THE EVENTUAL PATH OF GUSTAV WILL IN NO SMALL PART BE AIDED BY THE STRENGTH AND POSITIONING OF THE UPPER RIDGING OVER THE EASTERN CONUS. AS SUCH...THERE REMAINS A DECENT AMOUNT OF MODEL SPREAD FOR LOCATION OF THIS STORM HEADING INTO SUNDAY AND MONDAY. THE CURRENT ENVELOPE OF MODEL SOLUTIONS FOR GUSTAV ARE EYEING A LANDFALL ON THE CENTRAL GULF COAST REGION. THOSE WITH HOLIDAY WEEKEND PLANS IN ANY AREA ALONG THE GULF COAST SHOULD CLOSELY MONITOR THE FORECAST FOR THIS SYSTEM AS IT WILL LIKELY STRENGTHEN INTO A STRONG HURRICANE. ANY AFFECTS GUSTAV MAY HAVE ON OUR SENSIBLE WEATHER WILL BE GOVERNED BY ITS EVENTUAL PATH...WHICH IS UNCERTAIN AT BEST THIS FAR IN ADVANCE. THE FARTHER WEST GUSTAV TRAVELS...THE BETTER CHANCE WE MAY BE AFFECTED LOCALLY. WILL NEED TO MONITOR THIS FEATURE CLOSELY IN FUTURE FORECASTS. HAVE TRENDED SLIGHTLY COOLER AND WETTER FOR THE WED/THUR FORECAST. GAGAN && .AVIATION... FOR THE 00Z KSGF/KJLN TAFS...SOUTHERN MISSOURI PRETTY MUCH ECHO FREE ON RADAR AT THIS TIME. WITH SUNSET...BELIEVE CUMULUS WILL PRETTY MUCH DIE OUT. OVERNIGHT A COLD FRONT WILL DROP SOUTH TOWARDS THE TAF SITES BRINGING CHANCES FOR SCATTERED THUNDERSTORMS TO THE AREA. THE FRONT WILL BE LOCATED NEAR THE TAF SITES FRIDAY MORNING...WITH ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT POSSIBLE DURING THE DAY TOMORROW. CLAYCOMB && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 28, 7:12 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 712 PM CDT THU AUG 28 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 712 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WIDESPREAD THUNDERSTORM DEVELOPMENT HAS TAKEN PLACE ALONG A COLD FRONT EXTENDING FROM SOUTH CENTRAL KANSAS INTO NORTHEASTERN MISSOURI. AS THE FRONT DRIFTS SOUTH OVERNIGHT... SCATTERED STRONG THUNDERSTORMS... WITH ISOLATED SEVERE THUNDERSTORMS...WILL PUSH INTO AREAS MAINLY ALONG AND NORTH OF HIGHWAY 60 THROUGH DAYBREAK. ANY SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. THUNDERSTORM SEVERITY SHOULD GRADUALLY DECREASE AS THE NIGHT PROGRESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY AS THE FRONT CONTINUES TO PUSH SOUTH THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF AN OSCEOLA TO OSAGE BEACH LINE...AND THROUGH THE OVERNIGHT HOURS ALONG AND NORTH OF HIGHWAY 60. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BARJENBRUCH
In the hours before
Local storm report, Aug 28, 10:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FLASH FLOOD ROLLA 37.95N 91.77W
08/28/2008 PHELPS MO LAW ENFORCEMENT
EXCESSIVE RAINFALL RESULTED IN SEVERAL FLOODED ROADWAYS
WITHIN THE CITY OF ROLLA. ALSO...A SECTION OF HIGHWAY BB
NEAR ST. JAMES IS FLOODED AND IMPASSABLE TO MOTORISTS.
&&
DCRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 46 min |
| Aug 28, 8:36 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 27 min |
| Aug 28, 10:08 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Aug 29, 3:55 AM CDT | Areal Flood Warning | SGF | Dent, Phelps, Pulaski, Shannon, Texas | 6 hr |
| Aug 29, 5:18 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 35 min |
| Aug 29, 5:54 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 39 min |
| Aug 29, 8:43 AM CDT | Areal Flood Warning | SGF | Dent, Laclede, Phelps, Pulaski, Shannon, Texas and 1 more | 3 hr |
| Aug 29, 9:04 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.